Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Gilenya & skin cancer (Dr. Lava)
avatar
Muzzkat posted:
Dr. Lava,

After a few months on Gilenya, I noticed my monthly exams starting including a full-body, skin exam. I never quite got a full answer as to why. Finally, I was told that there was an increased potential for carcinoma or melanoma? And I just thought they wanted to see me in my underwear! ;^P

I work outside, and am subject to sun almost all day. I used to just wear a hat, but lately have been spraying down with 50-70 spf.

Is there a reason for me to be overly concerned? Cancer is not present in any family history. But then again...Neither is MS!

Thanks for any info, Matt
They say: MS, you don't get it unless you got it. Well...I still don't get it! ;^)
Reply
 
avatar
swampster1952 responded:
Hello Matt,

I will be curious to see what the good doctor has to say too. My MS specialist in Seattle wants me to consider switching from Copaxone to Gilenya.

Dave
 
avatar
Muzzkat replied to swampster1952's response:
Dave,

The first six months on Gilenya, I've had monthly blood work done. Mainly to watch my white blood cell count. An OCT scan to check the health of your retina, before starting & again 3 months after, is required. It also seems that they are a lot more interested in checking my lymph nodes too.

I personally like Gilenya (I was on Avonex), and would suggest it to anyone. All the heightened "checks" are probably because 1 person out-of-a-thousand had symptoms. I think they are just covering their butts. I have had no bad reactions at all.

Matt
They say: MS, you don't get it unless you got it. Well...I still don't get it! ;^)
 
avatar
roberlyn replied to Muzzkat's response:
keep us updated in your progress, matt -- everyone is interested in the new med. did they not tell you about the increased mela/carinoma risk when you started the drug? if not, i'm guessing it's such a small risk that they are unfamiliar with how often they should screen. who knows, though.

best of luck on gilenya!

robyn
 
avatar
Neil S Lava, MD responded:
I am not sure that there has been a link between Gilenya and melanoma. However because Gilenya has an effect on the immune system we are concerned about a possible risk for malignancies (as well as infections).
As we use this medication more, we will have a better understanding of the more long term risks.
 
avatar
Muzzkat replied to Neil S Lava, MD's response:
So what you're saying is...Maybe they ARE just wanting to see me in my underwear? :^)
They say: MS, you don't get it unless you got it. Well...I still don't get it! ;^)


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

Dreams: My Journey with Multiple Sclerosis
At seven years old I absolutely knew what I wanted to do with my life: become a performer and maybe head for Broadway! A basement ... More
Was this Helpful?
2 of 2 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.